Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Springfield, MO

April 22, 2004Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 22, 2004, 11:46 PM CDT for Oregon County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 11:46 PM CDT (04:46 UTC)
Expired
Apr 23, 2004, 12:45 AM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 189 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 7:50 PM CDTTornado WatchSPC4 hr
Apr 22, 9:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 230446
SVRSGF
MOC149-230545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN MISSOURI.

* UNTIL 1245 AM CDT.

* AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHEAST OF ALTON...OR ABOUT 15 MILES
  NORTHEAST OF MAMMOTH SPRING...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  OREGON COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3652 9169 3652 9115 3681 9115 3686 9132

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:07 PM CDT, 8 hours 39 minutes earlier.

Area forecast discussion, Apr 22, 3:07 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT THU APR 22 2004

...MESOSCALE DISCUSSION...

.DISCUSSION...
STORMS HAVE ALREADY INITIATED ALONG THE 850 CONVERGENCE AXIS OVER
SOUTHERN MISSOURI.  SUFFICIENT INSTABILITY HAS SEEPED INTO SOUTHERN
MISSOURI FOR THE INITIATION OF STRONG TO SEVERE THUNDERSTORMS.  A
WARM FRONT EXISTS ALONG THE MISSOURI AND ARKANSAS BORDER...ALONG AND
A FEW MILES NORTH OF THIS FEATURE WILL BE AN AREA PRIME FOR
TORNADOES THIS AFTERNOON AND THIS EVENING...IF STRONG UPDRAFTS TAP
INTO THIS ENHANCED AREA OF HORIZONTAL VORTICITY.

CRAMER

SHORT TERM (TONIGHT - SATURDAY)...
FORECAST CHALLENGES WITHIN THE SHORT TERM WILL REVOLVE AROUND
CONVECTION TONIGHT...TOMORROW...AND SATURDAY.  AN INVERTED TROUGH
FEATURE ACROSS OKLAHOMA AND ALONG THE MISSOURI-ARKANSAS BORDER WILL
BE THE FOCUS FOR CONVECTION THIS EVENING AND TONIGHT.  THE SURFACE
LOW ONCE OVER WESTERN OKLAHOMA THIS MORNING HAS FILLED QUITE
NICELY...SO I DONT EXPECT ANY FURTHER NORTHWARD SURGE IN THE WARM
FRONT/INVERTED TROUGH.  THERE STILL REMAINS A THREAT FOR SEVERE
WEATHER ACROSS EXTREME SOUTHWEST MISSOURI TONIGHT AS STORMS DEVELOP
IN WARM SECTOR OVER NORTHEAST OKLAHOMA. THESE STORMS COULD BE SEVERE
WITH NICKEL SIZE HAIL AND THUNDERSTORM GUSTS UP TO 60 MPH AS THEY
SPREAD INTO MISSOURI. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF
EXTREME SOUTHERN MISSOURI UNTIL 800 PM.

THE QUASI STATIONARY SYNOPTIC SCALE BOUNDARY WILL PRESS SOUTH OF THE
REGION AGAIN TONIGHT...HOWEVER...MAY BE CLOSE ENOUGH TOMORROW
AFTERNOON TO AFFECT SOUTHERN MISSOURI ONCE AGAIN.  ILL BE ISSUING A
FLOOD WATCH FOR SOUTHWESTERN MISSOURI WHICH WILL BE IN EFFECT UNTIL
TOMORROW MORNING. HOWEVER...AN EXTENSION TO THIS WATCH IS LIKELY INTO
SATURDAY AS THE PRIMARY COLD CORE SWINGS ACROSS THE CENTRAL PLAINS.
THE HEAVIEST RAINFALL TOTALS FROM RECENT RAIN HAS BEEN CONFINED TO
AREAS ALONG THE MISSOURI AND ARKANSAS BORDER...AN AREA THAT WILL
CONTINUE TO BE A FOCUS FOR MORE DEVELOPMENT THROUGH SATURDAY.
SHOWER AND THUNDERSTORM CHANCES WILL EXIST THROUGH ALL PERIODS
THROUGH SATURDAY NIGHT.

NO SIGNIFICANT CHANGES IN TEMPERATURES FROM THE ONGOING FORECAST.

CRAMER

LONG TERM (SUNDAY THROUGH WEDNESDAY)...
ACTIVE PATTERN WILL COME TO AN END BY EARLY MONDAY AS UPPER LOW
FINALLY MOVES OFF TO THE EAST OF MISSISSIPPI RIVER. GFS HAS MID
LEVEL FORCING OVER CENTRAL AND NORTHERN MISSOURI INTO MONDAY
MORNING. THIS WAS NOT IN PREVIOUS RUNS...SO ONLY EXTENDED POPS INTO
SUNDAY AFTERNOON TO ACCOUNT FOR MAIN TROUGH PASSAGE. DROPPED MAX
TEMPS SLIGHTLY ON SUNDAY AND MONDAY TO ACCOUNT FOR EXPECTED
LINGERING CLOUDS. NORTHWEST FLOW THEN SETS IN THROUGH TUESDAY NIGHT
BEFORE ZONAL FLOW AFFECTS WESTERN U.S. AND CENTRAL PLAINS. THEREFORE
INCREASED TEMPS A FEW DEGREES ON WEDNESDAY AND THURSDAY.
HOWEVER...BOTH GFS AND ECMWF SHOW APPROACHING FRONTAL SYSTEM AND MID
LEVEL TROUGH BY THURSDAY. GULF DOES NOT LOOK TO OPEN UP UNTIL LATE
THURSDAY...SO HAVE KEPT PRECIP OUT OF EXTENDED. INCREASED CLOUD
COVERAGE WEDNESDAY NIGHT ON. SO ALTHOUGH TEMPS WERE INCREASED IN
LATTER PART OF LONG TERM...STILL A DEGREE OR TWO LOWER THAN
SURROUNDING OFFICES DUE TO CLOUD COVERAGE. OTHER THAN THESE MINOR
CHANGES...EXTENDED LOOKED GOOD.

AL

&&

.AVIATION...
MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS
MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR
INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR
CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT
AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND
EARLY THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 22, 10:52 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 PM CDT THU APR 22 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1052 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND LARGE HAIL
  UP TO THE SIZE OF NICKELS.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE OZARKS REGION
  INTO EXTREME SOUTHEAST KANSAS THROUGH THE OVERNIGHT HOURS. THE
  THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED...WITH THE
  STRONGEST STORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.

  DISCUSSION:

  THE NEARLY STATIONARY FRONT WHICH HAD NOSED INTO FAR SOUTHERN
  MISSOURI LATE THIS AFTERNOON HAS SETTLED BACK SOUTH INTO
  NORTHERN ARKANSAS EARLY THIS EVENING. ALTHOUGH THUNDERSTORMS
  WILL CONTINUE ACROSS THE REGION OVERNIGHT...THE LOSS OF DAYTIME
  HEATING AND A RELATIVELY COOL AND STABLE LOW LEVEL AIRMASS WILL
  HELP LIMIT THE THREAT OF SEVERE WEATHER.

  ACROSS SOUTHERN MISSOURI...SEVERAL ROUNDS OF THUNDERSTORMS OVER
  THE PAST SEVERAL DAYS HAS RESULTED IN BETWEEN TWO AND THREE INCHES
  OF RAINFALL. ADDITIONAL RAINFALL COULD LEAD TO MORE WIDESPREAD
  FLOODING...AND A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHERN
  MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE
  FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF
  SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR
  RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT,
  ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT DUE TO THE ISOLATED
  NATURE OF ANY HAIL.

BOOKBINDER

In the hours before

Local storm report, Apr 22, 9:53 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 SE ANN                36.98N 92.14W
04/22/2004  2.75 INCH        DOUGLAS            MO   LAW ENFORCEMENT

            DAMAGE TO PICKUP TRUCK FROM LARGE HAIL NEAR
            DOUGLAS-OZARK COUNTY BORDER.

AL
Local storm report, Apr 22, 9:55 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             NOBLE                   36.75N 92.57W
04/22/2004  0.88 INCH        OZARK              MO   BROADCAST MEDIA

AL
Local storm report, Apr 22, 9:58 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 SE SQUIRES            36.80N 92.56W
04/22/2004  2.75 INCH        DOUGLAS            MO   LAW ENFORCEMENT

            DAMAGE TO PICKUP TRUCK FROM LARGE HAIL NEAR
            DOUGLAS-OZARK COUNTY BORDER.

0930 PM     FLOOD            8 W AVA                 36.95N 92.79W
04/22/2004                   DOUGLAS            MO   LAW ENFORCEMENT

            LOW WATER CROSSINGS FLOODED IN WESTERN PART OF COUNTY.

AL
Local storm report, Apr 22, 10:08 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             4 NW WEST PLAINS        36.77N 91.90W
04/22/2004  0.88 INCH        HOWELL             MO   LAW ENFORCEMENT

1000 PM     HAIL             1 W WEST PLAINS         36.73N 91.87W
04/22/2004  0.88 INCH        HOWELL             MO   EMERGENCY MNGR

AL
Local storm report, Apr 22, 10:51 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             4 NW WEST PLAINS        36.77N 91.90W
04/22/2004  0.75 INCH        HOWELL             MO   LAW ENFORCEMENT

1000 PM     HAIL             1 W WEST PLAINS         36.73N 91.87W
04/22/2004  0.75 INCH        HOWELL             MO   EMERGENCY MNGR

1051 PM     HAIL             THAYER                  36.52N 91.55W
04/22/2004  0.88 INCH        OREGON             MO   LAW ENFORCEMENT

AL
Local storm report, Apr 22, 10:53 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT THU APR 22 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             THAYER                  36.52N 91.55W
04/22/2004  0.88 INCH        OREGON             MO   LAW ENFORCEMENT

AL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:10 PM CDTTornado WarningSGFChristian65 min
Apr 22, 7:14 PM CDTTornado WarningSGFStone31 min
Apr 22, 7:18 PM CDTSevere Thunderstorm WarningSGFBarry57 min
Apr 22, 7:29 PM CDTTornado WarningSGFTaney61 min
Apr 22, 7:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Apr 22, 7:52 PM CDTTornado WarningSGFBarry, Stone53 min
Apr 22, 7:59 PM CDTTornado WarningSGFMcDonald61 min
Apr 22, 8:10 PM CDTTornado WarningSGFDouglas65 min
Apr 22, 8:12 PM CDTSevere Thunderstorm WarningSGFLawrence63 min
Apr 22, 8:25 PM CDTTornado WarningSGFOzark65 min
Apr 22, 9:15 PM CDTSevere Thunderstorm WarningSGFDouglas60 min
Apr 22, 9:26 PM CDTSevere Thunderstorm WarningSGFHowell79 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningSGFOzark46 min
Apr 22, 10:01 PM CDTSevere Thunderstorm WarningSGFSt. Clair29 min
Apr 22, 10:50 PM CDTSevere Thunderstorm WarningSGFOregon55 min
Apr 23, 5:56 AM CDTSevere Thunderstorm WarningSGFMcDonald64 min
Apr 23, 6:28 AM CDTSevere Thunderstorm WarningSGFBarry62 min
Apr 23, 8:22 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald53 min
Apr 23, 10:32 AM CDTFlash Flood WarningSGFMcDonald3 hr
Apr 23, 10:55 AM CDTFlash Flood WarningSGFBarry3 hr
Apr 23, 2:45 PM CDTSevere Thunderstorm WarningSGFBarton45 min
Apr 23, 3:35 PM CDTSevere Thunderstorm WarningSGFBarry, Newton55 min
Apr 23, 5:00 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
Apr 23, 5:24 PM CDTFlash Flood WarningSGFLawrence5 hr
Apr 23, 6:34 PM CDTSevere Thunderstorm WarningSGFLawrence41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.